Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 41, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 6, 2011, 3:38 PM MST for Yavapai County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2011, 3:38 PM MST (22:38 UTC)
- Expired
- Sep 6, 2011, 5:30 PM MST
- In force
- 112 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
021
WGUS55 KFGZ 062238
FFWFGZ
AZC025-070030-
/O.NEW.KFGZ.FF.W.0041.110906T2238Z-110907T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST TUE SEP 6 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 530 PM MST
* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE AREA A FEW MILES WEST OF
BUMBLE BEE ALONG I-17. UP TO 3 INCHES OF RAIN WILL PRODUCE FLASH
FLOODING DOWN TURKEY CREEK AND BLACK CANYON TOWARD ROCK SPRINGS.
OTHER SMALL STREAMS AND NORMALLY DRY WASHES IN THE AREA WILL BE
AFFECTED AS WELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...SYCAMORE CREEK...AGUA FRIA RIVER...POLAND CREEK...
GOVERNMENT SPRING WASH...BLACK CANYON...ROCK CREEK...CRAZY BASIN
CREEK...NORTH FORK ROCK CREEK...CASTLE CREEK...SLATE CREEK...BLACK
CANYON CREEK AND TURKEY CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3427 11214 3422 11212 3405 11214 3404 11215
3404 11217 3413 11220 3423 11230
$$
DJO1 follow-up statement
909
WGUS75 KFGZ 070030
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
530 PM MST TUE SEP 6 2011
AZC025-070031-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-110907T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
530 PM MST TUE SEP 6 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...
THE FLASH FLOOD WARNING FOR BLACK CANYON CREEK WILL BE ALLOWED
TO EXPIRE AT 530 PM. FLOOD WATERS ARE NO LONGER EXPECTED TO
REACH ROCK SPRINGS OR THE CONFLUENCE OF BLACK CANYON CREEK WITH
THE AGUA FRIA RIVER.
LAT...LON 3427 11214 3422 11212 3405 11214 3404 11215
3404 11217 3413 11220 3423 11230
$$
DJOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:16 PM MST, 22 minutes earlier.
Area forecast discussion, Sep 6, 3:16 PM MST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 316 PM MST TUE SEP 6 2011 .SYNOPSIS...A WEAK LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN GREAT BASIN WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. DRIER CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY INTO THE WEEKEND. && .DISCUSSION...THE TROUGH AXIS WAS LOCATED FROM SOUTHEASTERN WY INTO WEST CENTRAL AZ AND WAS SLOWLY MOVING EASTWARD. AS THIS SYSTEM CONTINUES TO WEAKEN AND MOVE EASTWARD...THE WESTERN PORTION OF THE TROUGH AXIS WILL LAG BEHIND AND BECOME MORE EAST-WEST ORIENTED ACROSS CENTRAL ARIZONA. THEREFORE...PRECIPITATION CHANCE WILL REMAIN IN THE CHANCE CATEGORY TROUGH MIDNIGHT ACROSS WHITE MOUNTAINS AND FAR EASTERN ARIZONA. WEDNESDAY...AS THE LOW CONTINUES TO MOVE EASTWARD...DRIER AIR WILL MOVE IN FROM THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED ELSEWHERE. THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY STATIONARY. IN TURN...SOUTHERLY FLOW WILL REDEVELOP AND DRAW MOISTURE NORTHWARD INTO NORTHERN AZ. THEREFORE A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS IN FORECAST EACH DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS. && .AVIATION...FOR THE 00Z PACKAGE...A TROUGH ORIENTED WEST TO EAST ACROSS CENTRAL ARIZONA THIS EVENING WILL ALLOW SCATTERED SHOWERS TO CONTINUE OVER THE WHITE MOUNTAINS REGION TONIGHT. SHOWER ACTIVITY ELSEWHERE WILL LIKELY DECREASE TO ISOLATED COVERAGE AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................CLARK AVIATION/FIRE WEATHER...BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 4:12 AM MST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST TUE SEP 6 2011 AZZ004>018-037>040-070300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 412 AM MST TUE SEP 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 6, 9:43 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST TUE SEP 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM FLOOD FLAGSTAFF 35.19N 111.62W
09/06/2011 COCONINO AZ TRAINED SPOTTER
TRAINED WEATHER SPOTTER IN FLAGSTAFF REPORTED FLOODING
HAS MADE SECTIONS OF ROAD THROUGH TIMBERLINE AND
HUTCHISON ACRES IMPASSABLE. THE SPOTTER ALSO REPORTED
MODERATE FLOW THROUGH PAINTBRUSH WASH.
&&
EVENT NUMBER FGZ1100231
RICKEYSpecial weather statement, Sep 6, 2:35 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 235 PM MST TUE SEP 6 2011 AZZ014-017-062215- APACHE AZ- 235 PM MST TUE SEP 6 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 315 PM MST AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS FROM NEAR VERNON AND CONCHO TO LYMAN LAKE STATE PARK. THESE STORMS CONTAIN HAIL FROM ONE HALF TO ONE INCH DIAMETER AND ARE PRODUCING VERY HEAVY RAIN. EXPECT RISES IN AREA STREAMS AND NORMALLY DRY WASHES. BE PREPARED FOR INTENSIFICATION OF THESE STORMS WHICH COULD PRODUCE SEVERE HAIL. THESE STORMS WERE MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... LYMAN LAKE STATE PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3462 10914 3422 10923 3425 10983 3458 10983 TIME...MOT...LOC 2131Z 264DEG 8KT 3437 10953
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:39 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Sep 6, 9:32 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 6, 11:53 AM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Sep 6, 12:31 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 44 min |
| Sep 6, 1:09 PM MST | Tornado Warning | FGZ | Navajo | 36 min |
| Sep 6, 1:45 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 45 min |
| Sep 6, 2:35 PM MST | Special Weather Statement | FGZ | 40 min | |
| Sep 6, 2:43 PM MST | Flash Flood Warning | FGZ | Apache | 62 min |
| Sep 6, 3:06 PM MST | Areal Flood Advisory | FGZ | Apache | 114 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.